- Allergic transfusion reactions (ATR) occur during or within four hours of completion of transfusion with a blood component and are most frequently associated with platelet transfusions. Symptoms are caused by mediators such as histamine, released on activation of mast cells and basophils. Although reports gave incidents rates for ATR with platelets (PLTs) and red blood cells (RBCs) of 3·7% and 0·15%, respectively, a review of the literature showed that the incidence rate varied by more than 100-fold, probably because of differences in pre-medication use, patient characteristics, product manufacturing, storage time, reporting rates, reaction definitions and monitoring practices (58). Prevention of recurrence can include recognition of susceptibility and action to improve quality and safety of blood components. Improvement of blood components mainly consists in use of plasma-reduced or washed RBCs and Platelet Concentrates (PC) in patients with recurrent and severe allergic reactions.
14.1 ACUTE REACTIONS
- Acute Febrile non-haemolytic transfusion reactions (FNHTR) are common, occurring in about 1% of transfusion episodes (1–3% per unit transfused)(59), Evidence supports two mechanisms of FNHTR: anti-leukocyte antibodies and a storage lesion of released cytokines (60). Pre-storage leucocyte reduction can prevent FNHTR(61). The use of platelet additive solutions (PAS) can decrease the rate of reactions from 0·5% to 0·17% (62) in one study but has not be validated.
- Acute haemolytic transfusion reactions (AHTR). AHTR An AHTR has its onset within 24 hours of a transfusion. Clinical or laboratory features of hemolysis are present. Common signs of AHTR are: fever, chills/rigors, Facial flushing, Chest pain, Abdominal pain, Back/flank pain, Nausea/vomiting, Diarrhea, Hypotension, Pallor, Jaundice, Oligo/anuria, Diffuse bleeding, Dark urine. Common laboratory features are: Hemoglobinemia, Hemoglobinuria, Decreased serum haptoglobin, Unconjugated hyperbilirubinemia, increased LDH and AST level, and decreased hemoglobin levels. Not all clinical or laboratory features are present in cases of AHTR. AHTR can be either immune or non-immune. Immune-mediated haemolysis can be acute or delayed. Non-immune haemolytic transfusion reactions occur when red blood cells are haemolysed by factors other than antibodies, such as co-administration of red blood cells with an incompatible crystalloid solution, incorrect storage of blood, or use of malfunctioning or non-validated administration systems. Mechanical valves, blood warmers, infusion catheters, and infusion pumps can cause non-immune haemolysis. Acute, immune-mediated haemolytic transfusion reactions are those that occur during or immediately after incompatible RBCs are transfused into a patient who already possesses the corresponding antibody. ABO-incompatible RBC transfusion is the prototypical example of an acute haemolytic transfusion reaction. Such a reaction could occur, for example, after transfusion of Group A RBCs into a Group O recipient who has antibodies to A. Transfusing as little as 30 mL of incompatible blood can be fatal, and there is a direct relationship between increasing volumes of incompatible blood transfused and mortality (63;64). An acute intravascular haemolytic transfusion reaction is a medical emergency and can be fatal.
- Transfusion-related acute lung injury (TRALI) incidence is estimated to be between 0·002% and 1.12% of blood transfusion. Diversity in clinical symptoms, absence of speciﬁc disease markers and diagnostic tests, and the absence of a clear deﬁnition could all have contributed to this large variation in estimations of the incidence of TRALI. Transfusion-related acute lung injury is characterized by the development of non-cardiogenic pulmonary oedema after transfusion.
Although understanding of the pathogenesis has increased greatly in the past few decades, it remains incompletely understood. A two-hit hypothesis has recently been proposed. The first step is the patient's underlying disease or condition (e.g. sepsis, surgery...) and includes priming of neutrophils as well as sequestration of the neutrophils in the lungs. The second step is the transfusion of a blood component containing either anti-HLA or HNA titres antibodies or neutral lipids and lysophosphatidylcholine, that activate neutrophils (65). Preventive measures are mainly based on exclusion of donors, who have high incidence of HLA or HNA, and pooling of plasma. Two groups of high risk donors have been identified: multiparous donors (the likelihood of HLA alloimmunization in donors increases with the number of pregnancies) and donors exposed to blood transfusion. Measures including the use of plasma only from male donors have resulted in a reduced incidence of TRALI (54; 66). Options for reduction of TRALI risk for platelets that have been adopted by many blood systems include suspension of platelet pools in 'male plasma', screening female apheresis donors for leucocyte antibodies, and the use of platelet additive solutions. (67).
- Transfusion-associated circulatory overload (TACO) is an under-recognized reaction, aﬀecting about 1-8% of patients who are transfused (68-70). It’s caused by an excessive quantity of transfused blood components or an excessive rate of transfusion (excessive being relative to each patient). The initial stages of TACO may be difficult to distinguish from haemolytic transfusion reaction, FNHTR, allergic reaction, or TRALI. Risk factors include being in the neonatal or elderly population, renal failure (especially if on dialysis), pre-existing ﬂuid overload, cardiac dysfunction, administration of large volumes of blood products, and rapid administration rate. Prevention is based on assessment of patient risk and judicious transfusion practice.
- Hypotensive transfusion reaction (HTR) A less recognized, but severe acute transfusion reaction is observed during or immediately following a blood product infusion. For adults, the definition includes a drop in systolic blood pressure of ≥30 mm Hg to ≤80 mm Hg . For paediatric patients (1 year to less than 18 years old) an HTR is considered a greater than 25% drop in systolic BP from baseline. In neonates or small infants (less than 1 year or any age and less than 12 kg body weight) an HTR is a greater than 25% drop in the baseline value using whichever measurement is being recorded (e.g. mean BP). Two-thirds of cases involve surgical or critically ill patients with an overall incidence of 1 in 10,000 units transfused (71). The pathogenesis of this syndrome appears to be related to the activation of the contact pathway (prekallikrein converting to kallikrein) induced in plasma by the negatively charged surface of some leukoreduction filters. Kallikrein activation stimulates the conversion of high-molecular-weight kininogen to bradykinin. The syndrome is often more severe in patients concurrently treated with angiotensin-converting enzyme inhibitors, which doubles the half-life of the bradykinin degradation product des-Arg9- BK (72).
- Transfusion Associated Hyperkalemia (TAH) is defined as any abnormally high potassium level (> 5 mml/l, or 1.5 mml/l net increase) within one hour of transfusion. After blood transfusion, the rise in a patient's serum potassium level is usually transient due to the redistribution of the potassium load. While it is difficult to prove conclusively that RBC transfusions lead to cardiac arrest, available evidence suggests that transfusion-associated hyperkalemic cardiac arrest is a real phenomenon32, particularly in paediatric patients. Measures to reduce the risk of this complication in young children include anticipating and replacing blood loss before significant hemodynamic compromise occurs, using large-bore peripheral intravenous catheters rather than central venous access, checking and correcting electrolyte abnormalities and using fresher RBCs for massive transfusion (73).